Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 19, NWS Nashville, TN

January 11, 2020Cumberland County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 11, 2020, 3:32 PM CST for Cumberland County, Tennessee. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 3:32 PM CST (21:32 UTC)
Expired
Jan 11, 2020, 3:50 PM CST
In force
18 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cumberland County, TN

The radar

The Knoxville radar (KMRX), 127 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 3:35 PM CSTTSTM WND DMG4 Ese Crab Orchard, TNTREES AND POWER LINES WERE BLOWN DOWN THROUGHOUT THE COUNTY WITH SEVERAL ROADS BLOCKED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 12:42 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 633 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
633 m²/s²
0-3 km storm-relative helicity
864 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WUUS54 KOHX 112132
SVROHX
TNC035-112200-
/O.NEW.KOHX.SV.W.0019.200111T2132Z-200111T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
332 PM CST Sat Jan 11 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Eastern Cumberland County in Middle Tennessee...

* Until 400 PM CST.

* At 331 PM CST, a severe thunderstorm was located near Rockwood,
  moving northeast at 80 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fairfield Glade and Crab Orchard. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CST for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3590 8471 3586 8473 3583 8477 3582 8480
      3576 8492 3577 8493 3610 8482 3609 8480
      3605 8479 3600 8472 3591 8468
TIME...MOT...LOC 2131Z 226DEG 70KT 3592 8473 

HAIL...<.75IN
WIND...60MPH
 
$$

Whitehead
1 follow-up statement
026 
WWUS54 KOHX 112150
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
350 PM CST Sat Jan 11 2020

TNC035-112159-
/O.CAN.KOHX.SV.W.0019.000000T0000Z-200111T2200Z/
Cumberland TN-
350 PM CST Sat Jan 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CUMBERLAND COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CST for Middle
Tennessee.

LAT...LON 3590 8471 3586 8473 3583 8477 3582 8480
      3576 8492 3577 8493 3610 8482 3609 8480
      3605 8479 3600 8472 3591 8468
TIME...MOT...LOC 2148Z 226DEG 70KT 3618 8440 

$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 2:28 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jan 11, 2:28 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
228 PM CST Sat Jan 11 2020

.DISCUSSION...

Back edge of the precipitation shield now extends from CKV southward
through Waynesboro. The main line of tstms is now working across the
Plateau. The tornado watch remains in effect for our far
southeastern counties through 8 pm. Although, it appears that that
watch will likely be cancelled once the line clears our area, in a
couple of hours from now. Still looking at isol thunder to the west
of the main line. Helicity values still remain elevated in that se
corner, so we are not out of the woods just yet.

It looks as though the convection should end across our Plateau
around 8 pm or so. Will definitely utilize the option to include a
pre first period giving the ramping down nature of the activity.

Otw, clouds to persist overnight. As for the wind advisory, a few of
the models still lean toward some subsidence as the rain shuts off.
this could mix down some higher winds again late this afternoon.
Thus, the plan will be to allow the wind advisory to continue
through 00Z as planned.

Moving on, the upcoming replacement airmass will be colder than it
has been. However, we are still looking at above normal
temperatures. Southerly upper level component will remain active and
thus, shower activity will lift back to the north by Monday night.
Additionally, we will have enough instability for tstm inclusion.
The active weather will stick around through Wednesday when a
stronger cold front approaches. The good news is that qpf amounts
dont look to be too worrisome. Maybe a half inch or so from Mon nt
through Wed.

High temps by late in the week will fall to near normal levels. This
will be short lived however as a frontal boundary takes aim on the
mid state by saturday with the sfc energy being focused well to our
north.

&&

.AVIATION...
18Z TAF DISCUSSION.

Broken line of convection continues to move across the mid state.
Currently it is located between CSV and BNA. Looks as though the
line of strong to potentially severe storms will move through the
CSV area around 20Z. Otw, wind speeds behind the line have
dropped off markedly. Will therefore lower those speeds for the
BNA MQY and CKV tafs. Moving on, low cloudiness to hang on through
the period. A brief period of vcsh will be included generally
just prior to 00z before precip ends.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      42  55  42  61  51 /  30   0   0  20  60
Clarksville    39  52  38  58  48 /  20   0   0  10  50
Crossville     41  58  43  64  53 /  80   0   0  20  70
Columbia       40  57  41  63  52 /  20   0   0  20  70
Lawrenceburg   41  58  42  65  54 /  30   0   0  20  70
Waverly        37  53  39  60  50 /  20   0   0  20  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......21
AVIATION........21
Hazardous weather outlook, Jan 11, 2:36 PM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
236 PM CST Sat Jan 11 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-122045-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
236 PM CST Sat Jan 11 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

Thunderstorms could still reach severe limits in our far
southeastern counties through this afternoon. Straight line
damaging winds and perhaps a tornado or two will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may still be needed across the southern
Cumberland Plateau area through this afternoon.

21

In the hours before

Special weather statement, Jan 11, 1:11 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
111 PM CST Sat Jan 11 2020

TNZ030>032-064-111945-
Putnam TN-De Kalb TN-Jackson TN-Smith TN-
111 PM CST Sat Jan 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...NORTHEASTERN
DE KALB...SOUTHERN JACKSON AND WESTERN PUTNAM COUNTIES UNTIL 145 PM
CST...

At 111 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles north of Smithville, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cookeville, Smithville, Baxter, Gordonsville, Center Hill Lake,
Burgess Falls State Park, Edgar Evans State Park and Cummins Falls
State Park.

A Tornado Watch remains in effect until 300 PM CST for Middle
Tennessee. A Tornado Watch also remains in effect until 800 PM CST
for Middle Tennessee.

LAT...LON 3608 8554 3606 8558 3604 8558 3605 8561
      3602 8564 3601 8564 3592 8591 3621 8594
      3635 8554
TIME...MOT...LOC 1911Z 254DEG 37KT 3607 8587

Whitehead
Local storm report, Jan 11, 1:24 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
124 PM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     5 SW DICKSON            36.03N  87.44W
01/11/2020                   DICKSON            TN   TRAINED SPOTTER

            TREES DOWN

&&

EVENT NUMBER OHX2000019

21
Special weather statement, Jan 11, 2:10 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
210 PM CST Sat Jan 11 2020

TNZ011-032>034-066-112100-
Putnam TN-Cumberland TN-Fentress TN-Overton TN-Pickett TN-
210 PM CST Sat Jan 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OVERTON...PICKETT...
NORTHWESTERN CUMBERLAND...SOUTHEASTERN PUTNAM AND FENTRESS COUNTIES
UNTIL 300 PM CST...

At 210 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Byrdstown to near Monterey. Movement was
northeast at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Jamestown, Byrdstown, Monterey, Allardt, Grimsley, Clarkrange,
Crawford, Pall Mall and Pickett State Park.

A Tornado Watch remains in effect until 800 PM CST for Middle
Tennessee.

LAT...LON 3637 8470 3638 8472 3635 8473 3635 8474
      3634 8474 3633 8477 3630 8480 3629 8487
      3628 8488 3624 8488 3621 8491 3615 8491
      3613 8487 3610 8484 3609 8482 3601 8531
      3656 8519 3662 8507 3660 8479 3640 8466
TIME...MOT...LOC 2010Z 224DEG 52KT 3654 8509 3612 8519

Whitehead
Local storm report, Jan 11, 2:24 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
224 PM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     TSTM WND DMG     CEDAR HILL              36.55N  87.00W
01/11/2020                   ROBERTSON          TN   911 CALL CENTER

            TREES DOWN IN THE CEDAR HILL AREA

&&

EVENT NUMBER OHX2000020

SCHAPER
Local storm report, Jan 11, 2:30 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     TSTM WND DMG     SPRINGFIELD             36.50N  86.88W
01/11/2020                   ROBERTSON          TN   911 CALL CENTER

            TREES DOWN ACROSS THE CITY. ONE TREE FELL ON A HOME BUT
            THE HOME DID NOT SUSTAIN DAMAGE.

&&

EVENT NUMBER OHX2000021

SCHAPER
Special weather statement, Jan 11, 3:16 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
316 PM CST Sat Jan 11 2020

TNZ066-112145-
Cumberland TN-
316 PM CST Sat Jan 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUMBERLAND COUNTY UNTIL
345 PM CST...

At 316 PM CST, Doppler radar was tracking a strong thunderstorm near
Fairfield Glade, or 9 miles east of Crossville, moving east at 40
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crossville, Fairfield Glade, Crab Orchard and Cumberland Mountain
State Park.

This includes Interstate 40 between mile markers 323 and 339.

A Tornado Watch remains in effect until 800 PM CST for Middle
Tennessee.

LAT...LON 3590 8471 3586 8473 3583 8477 3582 8480
      3576 8492 3577 8493 3575 8503 3577 8504
      3614 8494 3614 8487 3608 8483 3609 8483
      3609 8480 3605 8479 3600 8472 3591 8468
TIME...MOT...LOC 2116Z 261DEG 36KT 3592 8487

Whitehead

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 6:54 AM CSTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart51 min
Jan 11, 7:09 AM CSTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys, Lewis, Perry, Wayne36 min
Jan 11, 7:29 AM CSTTornado WarningOHXHumphreys15 min
Jan 11, 7:37 AM CSTSevere Thunderstorm WarningOHXLawrence, Wayne38 min
Jan 11, 7:40 AM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Robertson and 1 more50 min
Jan 11, 7:42 AM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Humphreys, Lewis, Perry and 2 more48 min
Jan 11, 8:06 AM CSTSevere Thunderstorm WarningOHXHickman, Lawrence, Lewis, Maury, Perry, Wayne39 min
Jan 11, 8:25 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson, Sumner, Williamson22 min
Jan 11, 8:42 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury33 min
Jan 11, 8:53 AM CSTSevere Thunderstorm WarningOHXDavidson, Hickman, Maury, Williamson37 min
Jan 11, 9:07 AM CSTFlash Flood WarningOHXLawrence3 hr
Jan 11, 9:11 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury, Williamson34 min
Jan 11, 9:22 AM CSTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson38 min
Jan 11, 9:29 AM CSTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson31 min
Jan 11, 9:43 AM CSTSevere Thunderstorm WarningOHXGiles, Marshall, Maury, Rutherford, Williamson32 min
Jan 11, 9:55 AM CSTSpecial Weather StatementOHXMacon35 min
Jan 11, 10:08 AM CSTSpecial Weather StatementOHXTrousdale37 min
Jan 11, 10:15 AM CSTSpecial Weather StatementOHXWilson30 min
Jan 11, 10:20 AM CSTSevere Thunderstorm WarningOHXSmith, Wilson25 min
Jan 11, 10:38 AM CSTSpecial Weather StatementOHXJackson, Smith37 min
Jan 11, 10:43 AM CSTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson32 min
Jan 11, 10:47 AM CSTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith28 min
Jan 11, 11:11 AM CSTSevere Thunderstorm WarningOHXClay, Jackson, Overton34 min
Jan 11, 11:35 AM CSTSpecial Weather StatementOHXPickett25 min
Jan 11, 12:02 PM CSTAreal Flood AdvisoryOHXBedford, Giles, Lawrence, Lewis, Marshall, Maury and 1 more5 hr
Jan 11, 1:05 PM CSTSpecial Weather StatementOHXDeKalb25 min
Jan 11, 1:11 PM CSTSpecial Weather StatementOHXDeKalb34 min
Jan 11, 2:02 PM CSTSevere Thunderstorm WarningOHXGrundy, Van Buren, Warren28 min
Jan 11, 2:10 PM CSTSpecial Weather StatementOHXFentress, Pickett50 min
Jan 11, 3:16 PM CSTSpecial Weather StatementOHXCumberland29 min
Jan 11, 4:09 PM CSTRiver Flood AdvisoryOHXLawrence9 hr
Jan 11, 4:21 PM CSTRiver Flood AdvisoryOHXDavidson4 hr
Jan 11, 4:32 PM CSTRiver Flood AdvisoryOHXGiles35 hr
Jan 11, 4:37 PM CSTRiver Flood AdvisoryOHXHickman12 hr
Jan 11, 4:40 PM CSTRiver Flood AdvisoryOHXCheatham7 hr
Jan 11, 4:43 PM CSTRiver Flood AdvisoryOHXMontgomery, Robertson27 hr
Jan 11, 5:19 PM CSTSpecial Weather StatementOHXCheatham, Robertson, Sumner41 min
Jan 11, 5:36 PM CSTSpecial Weather StatementOHXWilliamson, Wilson39 min
Jan 11, 5:43 PM CSTSevere Thunderstorm WarningOHXMacon, Robertson, Sumner47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.